Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Grand Rapids, MI

July 12, 2005Calhoun County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 12, 2005, 6:03 PM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2005, 6:03 PM EDT (22:03 UTC)
Expired
Jul 12, 2005, 7:00 PM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Calhoun County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:08 PM EDTTSTM WND DMG3 S Battle Creek, MISEVERAL TREES KNOCKED DOWN AROUND 6 MILE AND B DRIVE...ESTIMATED 60 MPH WINDS
Jul 12, 6:12 PM EDTTSTM WND DMGLakeview, MILOCAL MEDIA RECEIVED A REPORT OF NUMEROUS TREES DOWN IN LAKEVIEW
Jul 12, 6:15 PM EDTTSTM WND DMG5 N Battle Creek, MISEVERAL TREES DOWN IN THE TOWN OF BEDFORD
Jul 12, 6:30 PM EDTTSTM WND DMGRichland, MI1 TREE KNOCKED DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 122204
SVRGRR
MIC025-077-122300-
/O.NEW.KGRR.SV.W.0078.050712T2203Z-050712T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
603 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 700 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED JUST SOUTH OF BATTLE 
  CREEK...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RENTON...SPRINGFIELD AND OAK PARK AROUND 610 PM EDT
  CLIMAX AND FORT CUSTER AROUND 615 PM EDT
  LEVEL PARK AROUND 620 PM EDT
  AUGUSTA AROUND 630 PM EDT
  GALESBURG AND HOWLANDSBURG AROUND 640 PM EDT

DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4230 8554 4239 8545 4242 8544 4242 8530
      4238 8524 4238 8523 4228 8506 4213 8518
      4227 8556

$$


MJS
2 follow-up statements
000 
WWUS53 KGRR 122233
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT TUE JUL 12 2005

MIC025-122240-
/O.CAN.KGRR.SV.W.0078.000000T0000Z-050712T2300Z/
CALHOUN MI-
632 PM EDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY HAS BEEN
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

ANY REPORTS OF SEVERE WEATHER RELATED DAMAGE SHOULD BE REPORTED TO 
LOCAL LAW ENFORCEMENT. 

LAT...LON 4230 8554 4239 8545 4242 8544 4242 8531
      4238 8531 4220 8532 4227 8556

$$

MIC077-122300-
/O.CON.KGRR.SV.W.0078.000000T0000Z-050712T2300Z/
KALAMAZOO MI-
632 PM EDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KALAMAZOO
COUNTY UNTIL 700 PM EDT...

AT 630 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED NEAR YORKVILLE...OR ABOUT 8 MILES NORTHEAST OF 
EASTWOOD...AND MOVING NORTHWEST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DOWNED TREES AND POWER LINES. 

LAT...LON 4230 8554 4239 8545 4242 8544 4242 8531
      4238 8531 4220 8532 4227 8556

$$

BEACHLER
000 
WWUS53 KGRR 122300
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
657 PM EDT TUE JUL 12 2005

MIC077-122307-
/O.EXP.KGRR.SV.W.0078.000000T0000Z-050712T2300Z/
KALAMAZOO MI-
657 PM EDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY HAS BEEN
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

FREQUENT LIGHTNING AND BRIEFLY HEAVY RAIN CAN STILL BE EXPECTED FROM 
THIS THUNDERSTORM ACROSS NORTHWEST PARTS OF KALAMAZOO COUNTY.

ANY REPORTS OF SEVERE WEATHER SHOULD BE REPORTED TO 
LOCAL LAW ENFORCEMENT. 


LAT...LON 4230 8554 4239 8545 4242 8544 4242 8531
      4238 8531 4220 8532 4227 8556

$$

MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:55 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 12, 3:55 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT TUE JUL 12 2005

.SHORT TERM...
THE WEATHER IN THE SHORT TERM WILL BE DOMINATED BY A VERTICALLY
STACKED AND NEARLY STATIONARY LOW PRESSURE SYSTEM SPINNING OVER SRN
IL/IN. THE BULK OF THE PCPN WITH THIS FEATURE WILL REMAIN SOUTH OF
MI... ALTHOUGH A FEW ISOLATED/SCATTERED SHOWERS ARE STILL EXPECTED
IN SW MI. CERTAINLY NOT A DROUGHT BUSTER THOUGH.

SOME DIURNAL ENHANCEMENT TO THE CONVECTION IS LIKELY DURING THE
AFTERNOON AND EVENING HOURS WHEN CAPES ARE PROGGED TO BE BETWEEN
1000 AND 2000 J/KG. NO SEVERE WEATHER IS EXPECTED DUE TO WEAK WIND
FIELDS ALOFT AND LACK OF COLD AIR AT H5. PATTERN IS VERY STAGNANT
WITH TROPICAL AIR MASS IN PLACE AND THE JET STREAM SITUATED WELL
NORTH IN CANADA. LOCALLY HEAVY/BRIEF DOWNPOURS ARE POSSIBLE THOUGH
WITH PRECIPITABLE WATER VALUES NEAR 2 INCHES.

CLOUD COVER AND TEMP FCST IS DIFFICULT SINCE CLOUD SHIELD NORTH OF
THE LOW IS NOT THICK AND EXPANSIVE. IN FACT A LARGE WEDGE OF
CLEARING AFFECTED THE SRN CWFA TODAY. THIS ALLOWED TEMPS TO
REACH NEAR 90 AND A BAND OF SFC BASED CONVECTION TO DEVELOP ALONG
I-94. MEANWHILE TEMPS ACROSS THE NRN CWFA HAVE HELD NEAR 80 WHERE
CLOUD COVER HAS BEEN PERSISTENT. WILL GENERALLY RUN WITH PARTLY
CLOUDY CONDITIONS THROUGH THE PERIOD.

ON THURSDAY NIGHT AND FRIDAY A SURFACE HIGH SLIDES SE ACROSS THE
LAKE SUPERIOR REGION. THUS HAVE REMOVED THE SMALL SHOWER THREAT IN
THE NRN THIRD OF THE CWFA DURING THIS TIME...WHEN DEW POINTS ARE
PROGGED TO LOWER DUE TO A STRENGTHENING LOW LEVEL NE FLOW.

.LONG TERM...
THE PRIMARY FORECAST CHALLENGE IN THE EXTENDED PERIODS IS THE
PRECIPITATION POTENTIAL AND TIMING. SINCE THE MODELS ARE NOT IN VERY
GOOD AGREEMENT THROUGH THE EXTENDED PERIODS... WILL REMAIN CLOSE TO
THE PREVIOUS FORECAST WITH SMALL CHANGES FOR COLLABORATION.

MOISTURE FROM THE GULF WILL CONTINUE TO BE MOVED INTO THE REGION BY
THE CIRCULATION AROUND THE REMNANTS OF DENNIS. THE REMNANTS SHOULD
PASS BY TO THE SOUTH SATURDAY... RESULTING IN A CHANCE OF SHOWERS
AND THUNDERSTORMS FRIDAY EVENING THROUGH SATURDAY. OTHERWISE... NO
SIGNIFICANT WEATHER MAKER WILL CROSS THE AREA IN THIS STAGNANT SETUP
UNTIL A COLD FRONT SWEEPS IN EARLY NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEADE IOD
Hazardous weather outlook, Jul 12, 5:28 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
528 PM EDT TUE JUL 12 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-131055-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
528 PM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

NUMEROUS THUNDERSTORMS MAINLY ALONG THE INTERSTATE 94 CORRIDOR WILL
CREATE LOCALLY HEAVY RAIN...SOME FREQUENT LIGHTNING AND THE
POTENTIAL WIND GUSTS TO 40 MPH.  A FEW LOCATIONS COULD RECEIVE
AN INCH OF RAIN IN AN HOUR.  SEVERE WEATHER IS NOT FORECASTED WITH
THESE THUNDERSTORMS.  THE MAIN STORM MOTION WILL BE NORTHWEST AT 10
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AS TROPICAL MOISTURE
MOVES UP FROM THE SOUTH. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A COLD FRONT WILL MOVE INTO LOWER MICHIGAN ON MONDAY...AND SOME
STRONG THUNDERSTORMS COULD RESULT...DEPENDING ON THE TIMING OF THE
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OSTUNO MEADE MJS

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.